What clinicians should know about the QT interval.
CONTEXT: Of the several factors implicated in causing QT interval prolongation and torsades de pointes, errors in the use of medications that may prolong this interval deserve special attention. OBJECTIVE: To systematically summarize the available clinical data on the QT interval and to offer improved recommendations for the use of QT-prolonging medications. DATA SOURCES: We searched MEDLINE from 1966 through 2002 for all English-language articles related to the QT interval. Additional data sources included bibliographies of articles identified on MEDLINE, a survey of experts, and data presented at a meeting of experts on long QT syndrome. STUDY SELECTION: We selected for review registries and case series examining clinical outcomes of patients with prolonged QT interval and the effect of different methods of measurement of the QT interval on patient outcomes. Ten studies were identified, of which 6 were included in the analysis. DATA EXTRACTION: Data quality was determined by publication in the peer-reviewed literature. DATA SYNTHESIS: Optimal measurement of the QT interval is problematic because of lack of standardization and lack of data regarding the best way to adjust for heart rate. Reliable information on the proper use of QT-prolonging medications is scarce. Although a QT interval of at least 500 milliseconds generally has been shown to correlate with a higher risk of torsades de pointes, there is no established threshold below which prolongation of the QT interval is considered free of proarrhythmic risk. The risk of torsades de pointes should be assessed in patients who are about to begin taking a QT-prolonging medication. Although inadequate clinical studies preclude prediction of absolute risk for individual patients, particularly high-risk situations can be defined based on clinical variables. We propose recommendations on proper monitoring of the QT interval in patients receiving QT-prolonging medications. CONCLUSION: Although the use of QT-prolonging medications can predispose to torsades de pointes, there is a relative paucity of information that can help clinicians and patients make optimal informed decisions about how best to minimize the risk of this serious complication.
Al-Khatib, SM; LaPointe, NMA; Kramer, JM; Califf, RM
Volume / Issue
Start / End Page
Pubmed Central ID
International Standard Serial Number (ISSN)
Digital Object Identifier (DOI)